Alert archive / Kentucky / Flash Flood Warnings in 2006
Flash Flood Warning 14, NWS Jackson, KY
NWS Jackson, KY issued this flash flood warning at Jan 23, 2006, 6:18 AM EST for Estill County, Jackson County, Kentucky. It was in force for 117 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jan 23, 2006, 6:18 AM EST (11:18 UTC)
- Expired
- Jan 23, 2006, 8:15 AM EST
- In force
- 117 min
- Issued by
- NWS Jackson, KY
- Area
- Counties, with a storm outline in the text
Counties Estill County, KY, Jackson County, KY
The radar
The Jackson,KY radar (KJKL), 61 km from the middle of the area, began a volume at 11:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 00:00Z, 11.3 hours before the alert went out and 208 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 796 m above ground
- 0-6 km bulk shear
- 74 kt
- 0-1 km storm-relative helicity
- 217 m²/s²
- 0-3 km storm-relative helicity
- 250 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS53 KJKL 231118
FFWJKL
KYC065-109-231315-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSON KY
618 AM EST MON JAN 23 2006
THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A
* FLASH FLOOD WARNING FOR...
ESTILL COUNTY IN EAST CENTRAL KENTUCKY
JACKSON COUNTY IN SOUTHEAST KENTUCKY
* UNTIL 815 AM EST
* AT 612 AM EST...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED
FLOODING CONTINUES FROM THE EARLIER HEAVY RAINS.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO MCKEE...
ANNVILLE...RAVENNA AND IRVINE.
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.
LAT...LON 3726 8404 3738 8417 3752 8421 3757 8417
3757 8410 3765 8413 3780 8408 3781 8412
3783 8411 3784 8398 3777 8394 3776 8379
3773 8374 3755 8391 3746 8389 3734 8379
3731 8388 3726 8391
$$
GREIF1 follow-up statement
000
WGUS73 KJKL 231319
FFSJKL
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
819 AM EST MON JAN 23 2006
KYC109-231329-
ESTILL KY-JACKSON KY-
819 AM EST MON JAN 23 2006
...THE FLASH FLOOD WARNING FOR JACKSON COUNTY EXPIRED AT 815 AM
EST...
THE HEAVY RAINS HAVE MOVED EAST AND NO LONGER POSE A THREAT FOR
FLASH FLOODING. HOWEVER...THE AREA CREEKS AND STREAMS WILL CONTINUE
TO RUN HIGH THIS MORNING.
LAT...LON 3726 8404 3738 8417 3752 8421 3757 8417
3757 8410 3765 8413 3780 8408 3781 8412
3783 8411 3784 8398 3777 8394 3776 8379
3773 8374 3755 8391 3746 8389 3734 8379
3731 8388 3726 8391
$$
GREIFWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at Jan 23, 4:34 AM EST, 1 hour 44 minutes earlier.
Area forecast discussion, Jan 23, 4:34 AM EST, 1 hour 44 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 434 AM EST MON JAN 23 2006 .DISCUSSION... LOW PRESSURE SYSTEM CURRENTLY MOVING THROUGH THE TN VALLEY AND SOUTHERN APPALACHIANS. THIS SYSTEM HAS BROUGHT WIDESPREAD FLOODING TO THE MUCH OF EASTERN KENTUCKY WITH MANY LOCATIONS REPORTING BETWEEN 2 AND 3 INCHES...WITH LOCALLY HEAVIER AMOUNTS ABOVE 3 INCHES. BAND OF HEAVIER PRECIPITATION IS STRETCHED ACROSS THE CWA AND WILL BE SHIFTING INTO THE VA...KY BORDER COUNTIES OVER THE NEXT SEVERAL HOURS. EMBEDDED THUNDERSTORMS HAVE ALSO BEEN SHOWING UP IN THE CORE OF THE PRECIPITATION BAND. NOT MUCH CHANGE TO THE OVERALL FORECAST THIS MORNING. INTRODUCED PATCHY DENSE VALLEY FOG FOR TONIGHT AS THE BOUNDARY LAYER WILL HAVE PLENTY OF RESIDUAL MOISTURE LEFT OVER FOR FOG FORMATION. DAY SHIFT WILL HAVE TO EVALUATE THE POTENTIAL FOR A MORE WIDESPREAD FOG EVENT. A WEAK FRONTAL SYSTEM IS STILL ON TAP TO BRUSH THE AREA TUESDAY NIGHT INTO MONDAY MORNING. GFS AND NAM ARE SHOWING SUBSTANTIAL DIFFERENCES IN THE DETAILS OF THIS SYSTEM. FOR NOW KEPT FORECAST DRY PER MOS GUIDANCE. ONLY MADE A FEW TWEAKS TO TEMPS IN THE SHORT TERM...MORE FOR CCF PURPOSES THAN ANYTHING ELSE. FOR THE EXTENDED...MODELS CONTINUE TO HAVE PROBLEMS WITH WHAT IS NOW SHOWING UP TO BE A WEEKEND SYSTEM. PREFERRED TO STAY WITH PERSISTANCE...MAKING LITTLE IF ANY CHANGES TO THE EXTENDED UNTIL A MORE DEFINITE SOLUTION CAN BE PICKED UP ON. && .PREV DISCUSSION... 930 PM EST SUN JAN 22 2006 LATEST SURFACE ANALYSIS SHOWS INVERTED TROF LOCATED ACROSS THE CWA. LATEST RADAR IMAGES SHOWS LIGHT TO MODERATE RAIN OVER THE WESTERN PORTIONS OF THE CWA. 850 JET CONTINUES TO TRANSPORT COPIOUS AMOUNTS OF MOISTURE NORTHWARD. A FEW THUNDERSTORMS HAVE BEEN REPORTED ACROSS WESTERN TENNESSEE. LOW PRESSURE WILL CONTINUE TO RIDE THE BOUNDARY INTO THE TENNESSEE VALLEY DURING THE OVERNIGHT HOURS. 850 THETA E RIDGE WILL SHIFT ACROSS THE CWA OVERNIGHT AND THE CURRENT QPF VALUES LOOK GOOD WITH 1 TO 2 ADDITIONAL INCHES OF RAIN POSSIBLE. FOR THE GRIDS...OVERALL ONLY MADE A FEW MINOR CHANGES...BASED ON CURRENT RADAR RETURNS. MADE MINOR CHANGES TO THE TEMPERATURE GRIDS TO SHOW MORE STEADY READINGS. HEAVY RAIN WORDING REMAINS ALONG WITH THE FLOOD WATCH THROUGH THE MORNING HOURS. UPDATED PRODUCTS OUT SHORTLY. 430 PM EST SUN JAN 22 2006 SHORT TERM(TONIGHT-WED)... PRIMARY FORECAST PROBLEM ONCE AGAIN WILL BE TONIGHT AND TOMORROWS HEAVY RAIN EVENT. MOST MODELS SLOWED DOWN EASTWARD PROGRESSION OF DEVELOPING LOW PRESSURE CURRENTLY SITUATED OVER SOUTHERN PLAINS. SKY...WEATHER...AND PRECIPITATION PROBABILITY GRIDS WERE ALL TWEAKED TO REFLECT SLOWER SYSTEM PROGRESSION. DEEP MOISTURE...LIGHT STEERING WINDS...AND STRONG SOUTHERLY FLOW HAVE COMBINED TO FORM A LARGE AREA OF MODERATE TO HEAVY RAIN...THAT EXTENDS FROM TEXAS TO SOUTHERN OHIO. A FEW LOCATIONS AROUND TO FORECAST AREA HAVE ALREADY RECEIVED MORE THAN AN INCH OF RAIN SO FAR THIS AFTERNOON. THERE WILL BE A BRIEF REPRIEVE FROM THE NEXT BATCH OF RAIN UNTIL AFTER SUNSET. AFTER THAT...THE LOW LEVEL JET WILL STRENGTHEN AND MOVE ACROSS EASTERN KENTUCKY. COUPLE THIS WITH INTERACTION WITH ANOTHER JET STREAM AT AROUND 500 MB...AND STEADY MOIST FLOW...THE STAGE WILL BE SET FOR A CONTINUING HEAVY RAIN EVENT ACROSS MOST OF THE FA. ONE TO THREE INCHES OF RAIN COULD FALL THROUGH TOMORROW AFTERNOON. A FEW THUNDERSTORMS MAY BE ONGOING THROUGH EARLY THIS EVENING WITH SOME ISENTROPIC LIFT TAKING PLACE. TEMPERATURES MAY DROP A DEGREE OR SO THROUGH THE REST OF THE NIGHT...BUT WILL MOST LIKELY REMAIN NEAR STEADY WITH THE MOIST ENVIRONMENT. WINDS COULD BECOME A BIT GUSTY AT TIMES AS WELL AS LOW PRESSURE PASSES BY TO THE SOUTH. THROUGH THE REST OF THE FORECAST PERIOD TEMPERATURES WILL RETURN TO ABOVE NORMAL VALUES DURING THE DAY WITH CLEAR SKIES AND LIGHT WINDS...ESPECIALLY TUESDAY...WEDNESDAY...AND FRIDAY. MODEL DEWPOINTS WERE WAY OVERDONE BY THE MESOETA AND WERE TWEAKED PER CURRENT TRENDS. EXTENDED(THU-SUN)...SFC AND UPPER LEVEL RIDGING SHOULD WORK ACROSS THE REGION TO START THE EXTENDED TIME FRAME. THIS WILL LEAD TO A COLDER...THOUGH NEAR CLIMO NORMAL...TEMP TO START THE DAY ON THU. UPPER AND SFC RIDGING SHOULD DOMINATE THROUGH FRI...BEFORE A SW/V MOVES FROM THE SOUTHER ROCKIES AND INTO THE PLAINS/MS VALLEY ON SAT AND THEN GREAT LAKES/EASTERN CANADA ON SUN. A COLD FRONT ASSOCIATED WITH THIS SYSTEM SHOULD CROSS THE CWA EITHER LATE SAT NIGHT OR SUN. WITH THE HIGH SETTLING OFF THE EAST COAST ON FRI...THERE SHOULD BE SOME RETURN FLOW MOISTURE FOR THE WEEKEND SYSTEM TO WORK WITH. THE GFS TIMING OF THIS SYSTEM IS A LITTLE SLOWER THAN THE 12Z ECMWF. IN ADDITION...THE GFS IS FURTHER SOUTH WITH A LEAD SW/V ON FRI. FOR NOW...DISCOUNTED THIS SOLUTION AND WENT CLOSER TO THE ECMWF. MADE SOME MINOR TEMP ADJUSTMENTS...MAINLY FOR WARMER HIGH ON FRI AND SAT AHEAD OF THE COLD FRONT. ALSO...RAISED POPS INTO THE CHANCE RANGE 1106 AM EST SUN JAN 22 2006 FORECAST IN PRETTY GOOD SHAPE THIS MORNING. ONLY CHANGE MADE WAS TO REMOVE MORNING AND AFTERNOON WORDING FROM THE TEXT PRODUCT. && .JKL WATCHES/WARNINGS/ADVISORIES...FLOOD WATCH FOR ENTIRE CWA UNTIL NOON MONDAY...EXCEPT FLEMING...BATH AND MONTGOMERY...UNTIL 9 AM && RAY
Hazardous weather outlook, Jan 23, 5:57 AM EST, 21 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON KY 557 AM EST MON JAN 23 2006 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-241200- FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE- JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN- ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT- OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE- 557 AM EST MON JAN 23 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY. .DAY ONE...TODAY AND TONIGHT. RAIN THIS MORNING...COMBINED WITH THE EFFECTS OF RUNOFF FROM HEAVIER PRECIPITATION THAT FELL OVERNIGHT WILL HEIGHTEN THE RISK OF FLOODING THIS MORNING...ESPECIALLY IN AREAS PRONE TO FLOODING SUCH AS LOW WATER CROSSINGS. ALSO...EXCESSIVE RUNOFF MAY CAUSE SIGNIFICANT RISES ON AREA RIVERS AND STREAMS THIS MORNING. PATCHY DENSE VALLEY FOG IS EXPECTED TO DEVELOP TONIGHT. VISIBILITIES COULD DROP BELOW ONE QUARTER MILE AT TIMES. AREAS MOST PRONE TO THE FOG WILL BE LOCATIONS NEAR OR ALONG WATER SOURCES. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO CALL IN RAINFALL AMOUNTS AND ANY FLOOD REPORTS THIS MORNING. RAY
In the hours before
Local storm report, Jan 23, 3:04 AM EST, 3 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
304 AM EST MON JAN 23 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0255 AM FLASH FLOOD BEATTYVILLE 37.58N 83.71W
01/23/2006 LEE KY LAW ENFORCEMENT
1 MILE STRETCH OF HIGHWAY 52 JUST W OF BEATTYVILLE
HEADING TOWARDS IRVINE IMPASSABLE DUE TO HIGH WATER.
&&
PGLocal storm report, Jan 23, 3:15 AM EST, 3 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
315 AM EST MON JAN 23 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0220 AM FLASH FLOOD LONDON 37.13N 84.08W
01/23/2006 LAUREL KY LAW ENFORCEMENT
PORTIONS OF MIDDLE GROUND WAY AND COMMERCIAL DRIVE OFF OF
HIGHWAY 25 AS WELL AS SALLYS BRANCH ROAD OFF OF HIGHWAY
80 AND TOBACCO ROAD OFF OF EAST 4TH STREET ARE IMPASSABLE
DUE TO HIGH WATER.
&&
PGLocal storm report, Jan 23, 3:45 AM EST, 2 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
345 AM EST MON JAN 23 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0340 AM FLASH FLOOD CORBIN 36.94N 84.11W
01/23/2006 WHITLEY KY LAW ENFORCEMENT
THE INTERSECTION OF HIGHWAY 26 AND HIGHWAY 3041 IS
IMPASSABLE DUE TO HIGH WATER.
&&
PGLocal storm report, Jan 23, 4:09 AM EST, 2 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
409 AM EST MON JAN 23 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0402 AM FLASH FLOOD CORBIN 36.94N 84.11W
01/23/2006 WHITLEY KY LAW ENFORCEMENT
PORTIONS OF BACON CREEK ROAD IMPASSABLE DUE TO HIGH
WATER.
&&
PGLocal storm report, Jan 23, 5:50 AM EST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
550 AM EST MON JAN 23 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0230 AM FLASH FLOOD 8 SE MOUNT STERLING 37.98N 83.84W
01/23/2006 MONTGOMERY KY FIRE DEPT/RESCUE
PORTIONS OF HIGHWAY 460 E...HARPERS RIDGE...AND AARONS
RUN ARE IMPASSABLE DUE TO HIGH WATER.
&&
PGLocal storm report, Jan 23, 6:17 AM EST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
617 AM EST MON JAN 23 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0415 AM FLASH FLOOD FABER 36.88N 84.13W
01/23/2006 WHITLEY KY LAW ENFORCEMENT
HIGHWAY 26 AT THE UNDERPASS IS IMPASSABLE DUE TO HIGH
WATER.
&&
PGThe office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 22, 11:28 PM EST | Flash Flood Warning | JKL | Bath, Elliott, Fleming, Montgomery, Rowan | 6 hr |
| Jan 22, 11:37 PM EST | Flash Flood Warning | JKL | Rockcastle | 6 hr |
| Jan 23, 12:19 AM EST | Flash Flood Warning | JKL | Powell | 6 hr |
| Jan 23, 12:24 AM EST | Flash Flood Warning | JKL | Estill, Jackson | 6 hr |
| Jan 23, 1:12 AM EST | Flash Flood Warning | JKL | Lee, Owsley | 6 hr |
| Jan 23, 1:16 AM EST | Flash Flood Warning | JKL | Laurel, Pulaski | 4 hr |
| Jan 23, 1:22 AM EST | Flash Flood Warning | JKL | Menifee | 6 hr |
| Jan 23, 1:44 AM EST | Flash Flood Warning | JKL | Wayne | 6 hr |
| Jan 23, 1:58 AM EST | Flash Flood Warning | JKL | McCreary | 6 hr |
| Jan 23, 3:52 AM EST | Flash Flood Warning | JKL | Whitley | 4 hr |
| Jan 23, 5:15 AM EST | Flash Flood Warning | JKL | Laurel, Pulaski | 2 hr |
| Jan 23, 5:19 AM EST | Flash Flood Warning | JKL | Montgomery | 116 min |
| Jan 23, 6:14 AM EST | Flash Flood Warning | JKL | Powell | 2 hr |
| Jan 23, 7:10 AM EST | Flash Flood Warning | JKL | Lee, Owsley | 2 hr |
Nearby
Flash Flood Warnings in Kentucky, 2006Every flash flood warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.